Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Wichita, KS

June 4, 20056 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Jun 4, 2005, 8:08 PM CDT for 6 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 8:08 PM CDT (01:08 UTC)
Expired
Jun 5, 2005, 2:15 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4089 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 050112
FFWICT
KSC015-017-019-035-049-073-050715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  CHASE COUNTY IN CENTRAL KANSAS.
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  ELK COUNTY IN SOUTHEAST KANSAS.
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 215 AM CDT.

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN ACROSS PORTIONS OF   
  THE WARNED AREA.  SPOTTERS ALSO REPORTED ROADS UNDER WATER NEAR    
  LATHAM AND ACROSS OTHER AREAS IN THE WARNING. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
  WARNED AREA.  THIS IS EXPECTED TO CONTINUE FOR THE NEXT TWO TO     
  THREE HOURS.  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL             
  CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE 
  FLOODING INCLUDE...COTTONWOOD FALLS...EUREKA...WINFIELD...ARKANSAS 
  CITY...  ATLANTA...BURDEN...CASSODAY...CEDAR VALE...DEXTER...      
  ELMDALE...GRENOLA AND HAMILTON.

LAT...LON 3700 9706 3699 9645 3817 9595 3815 9635
      3852 9635 3852 9662

$$

COOK
1 follow-up statement
000 
WGUS73 KICT 050435
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1134 PM CDT SAT JUN 4 2005

KSC015-017-019-035-049-073-050715-
CHAUTAUQUA KS-CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-COWLEY KS-
1134 PM CDT SAT JUN 4 2005

...FLASH FLOOD WARNING CONTINUES FOR BUTLER...CHASE...CHAUTAUQUA...
COWLEY...ELK AND GREENWOOD COUNTIES UNTIL 215 AM CDT...

SEVERAL COUNTY ROADS HAVE BEEN REPORTED TO BE COVERED BY WATER, 
WHICH MAKES FOR A VERY DANGEROUS SITUATION.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO 
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3700 9706 3699 9645 3817 9595 3815 9635
      3852 9635 3852 9662

$$

CHANCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:35 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 2:35 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT SAT JUN 4 2005

.DISCUSSION...
...MAIN FORECAST CONCERNS ARE POTENTIAL FOR SIGNIFICANT SEVERE
WEATHER AND ADDITIONAL FLOODING THIS AFTERNOON AND TONIGHT...

TONIGHT:
AM GETTING A JUMP ON THE FORECAST IN ANTICIPATION OF A BUSY LATE
AFTERNOON AND EVENING. AT 1800Z A WELL DEFINED UPPER LEVEL LOW IS
EVIDENT ON THE SATELLITE IMAGERY OVER WESTERN NEBRASKA. IN
ASSOCIATION WITH THIS LOW, A SURFACE BOUNDARY EXTENDS FROM SOUTHERN
MINNESOTA SOUTHWARD INTO SOUTHWEST OKLAHOMA. AHEAD OF THIS FRONT THE
AIRMASS IS VERY MOIST AND UNSTABLE. EASTERN KANSAS IS FAIRLY WELL
CAPPED AT THIS TIME, BUT THAT SHOULD ERODE BY LATE AFTERNOON WITH
EXPLOSIVE THUNDERSTORM DEVELOPMENT. OUR CURRENT THINKING IS THAT THE
INITIAL THUNDERSTORM DEVELOPMENT SHOULD BE SOMEWHERE IN THE VICINITY
OF THE TURNPIKE. SPCS OUTLOOK HAS A HIGH RISK OF SEVERE WEATHER FOR
MOST OF NORTHEAST KANSAS INTO NORTHWEST MISSOURI, WITH A MODERATE
RISK THROUGH SOUTHEAST KANSAS. TORNADOES WITH THESE STORMS MAINLY
THIS EVENING ARE DEFINITELY POSSIBLE. IN ADDITION TO THE THREAT FOR
TORNADOES, HEAVY RAIN IS ONCE AGAIN A POSSIBILITY. AM LEAVING THE
FLOOD WATCH OUT AS IS FOR TONIGHT. THE SURFACE BOUNDARY SHOULD BE IN
THE VICINITY OF AN IOLA TO CANEY LINE BY MIDNIGHT, THEN TO THE
EASTERN BORDER OF OUR FORECAST AREA BY AROUND DAYBREAK.

SUNDAY-SUNDAY NIGHT:
NOT MUCH CHANGE TO THE ONGOING FORECAST. KEPT A CHANCE OF
THUNDERSTORMS IN THE FAR SOUTHEAST, BUT NOT REAL CONFIDENT ON THAT.
THE BOUNDARY LOOKS TO HANG UP FROM SOUTHERN ILLINOIS INTO CENTRAL
OKLAHOMA. BECAUSE OF THAT PUT SOME SMALL CHANGES OF THUNDERSTORMS IN
ALONG THE OKLAHOMA/KANSAS BORDER FOR SUNDAY NIGHT.

MONDAY-SATURDAY:
PRETTY MUCH LEFT THE ON-GOING FORECAST ALONE. THUNDERSTORM CHANCES
SHOULD INCREASE TOWARD MIDWEEK AS ANOTHER STRONG UPPER TROF DEVELOPS
OUT WEST, WITH HINTS OF A FRONTAL BOUNDARY PUSHING INTO CENTRAL
KANSAS WEDNESDAY INTO THURSDAY. SEASONABLY VERY WARM AFTERNOONS AND
MILD NIGHTS PROGGED, WITH NIGHTTIME LOW-LEVEL JETS COMMON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  85  65  91 /  40  10  10  10
HUTCHINSON      61  85  64  91 /  30  10  10  10
NEWTON          61  85  65  90 /  50  10  10  10
ELDORADO        63  85  65  90 /  60  10  10  10
WINFIELD-KWLD   63  85  66  91 /  60  20  20  20
RUSSELL         58  84  63  92 /  20  10  10  10
GREAT BEND      58  84  63  92 /  10  10  10  10
SALINA          60  84  63  90 /  40  10  10  10
MCPHERSON       60  85  64  90 /  40  10  10  10
COFFEYVILLE     69  86  66  89 /  80  40  20  20
CHANUTE         68  85  66  88 /  80  30  20  20
IOLA            68  85  66  88 /  80  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 1 PM SATURDAY UNTIL 6 AM CDT SUNDAY
FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA...
COWLEY...ELK...GREENWOOD...HARVEY...LABETTE...MARION...
MONTGOMERY...NEOSHO...WILSON...AND WOODSON.

&&

ELDER/
Hazardous weather outlook, Jun 4, 3:40 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT SAT JUN 4 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
340 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE LATE THIS AFTERNOON
INTO TONIGHT ACROSS CENTRAL AND SOUTHEASTERN KANSAS, AS A VERY
STRONG UPPER LEVEL DISTURBANCE MOVES OUT OVER KANSAS FROM COLORADO.
A FEW TORNADOES WILL BE POSSIBLE, MAINLY ACROSS THE FLINT HILLS AND
SOUTHEASTERN KANSAS. A STRONG TORNADO OR TWO IS POSSIBLE IN THOSE
AREAS. OTHERWISE, VERY LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE AREAWIDE.

WEAK LOW PRESSURE IS FORECAST TO DEVELOP SOMEWHERE IN CENTRAL OR
SOUTH CENTRAL KANSAS THIS AFTERNOON, WITH A DRYLINE EXTENDING
SOUTHWARD FROM THE LOW THROUGH WESTERN OKLAHOMA. AS THE VERY STRONG
DISTURBANCE ALOFT MOVES OUT OVER KANSAS, SCATTERED SUPERCELL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR EAST OF THE DRYLINE
DURING THE MID TO LATE AFTERNOON HOURS. THE SEVERE WEATHER THREAT
WILL CONTINUE FOR MUCH OF THE EVENING, ALTHOUGH THE MAIN THREAT AREA
WILL GRADUALLY SHIFT EAST OF THE INTERSTATE 135 CORRIDOR.

IN ADDITION TO THE SEVERE WEATHER THREAT, ADDITIONAL FLOODING IS
POSSIBLE MAINLY ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS.
PLEASE REFER TO THE LATEST FLOOD WATCH IN EFFECT UNTIL EARLY SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN EXTREME SOUTHEASTERN
KANSAS SUNDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP, THEY MAY
BECOME SEVERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EVENING
HOURS ACROSS ALL OF CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC/TES

In the hours before

Local storm report, Jun 4, 7:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLOOD            CEDAR POINT             38.26N 96.82W
06/04/2005                   CHASE              KS   LAW ENFORCEMENT

            BOTH ROADS INTO CEDAR POINT REMAIN BARRICADED DUE TO HIGH
            WATER

&&

CDB
Local storm report, Jun 4, 7:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
752 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     GEUDA SPRINGS           37.11N 97.15W
06/04/2005  55 MPH           SUMNER             KS   EMERGENCY MNGR

&&

TES
Local storm report, Jun 4, 7:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
756 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND GST GRENOLA                 37.35N 96.45W
06/04/2005  50 MPH           ELK                KS   TRAINED SPOTTER

            ESTIMATED 50 MILE PER HOUR WIND GUST

&&

CDB
Local storm report, Jun 4, 7:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             LATHAM                  37.54N 96.64W
06/04/2005  1.00 INCH        BUTLER             KS   TRAINED SPOTTER

&&

CDB
Local storm report, Jun 4, 8:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             STRONG CITY             38.40N 96.54W
06/04/2005  0.75 INCH        CHASE              KS   TRAINED SPOTTER

&&

RHE
Local storm report, Jun 4, 8:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLOOD            2 W LATHAM              37.54N 96.68W
06/04/2005                   BUTLER             KS   EMERGENCY MNGR

            REPORTS OF WATER CROSSING THE ROAD IN TWO SPOTS ON 200TH
            STREET NEAR BUTLER COUNTY LAKE.

&&

TES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM CDTTornado WarningICTCowley30 min
Jun 4, 7:44 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk62 min
Jun 4, 7:46 PM CDTSevere Thunderstorm WarningICTChase59 min
Jun 4, 8:00 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood62 min
Jun 4, 8:44 PM CDTSevere Thunderstorm WarningICTSedgwick21 min
Jun 4, 8:51 PM CDTSevere Thunderstorm WarningICTCowley, Sumner39 min
Jun 4, 9:20 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick33 min
Jun 4, 9:58 PM CDTSevere Thunderstorm WarningICTSumner41 min
Jun 4, 10:32 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk43 min
Jun 4, 11:35 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Wilson40 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.